Alert archive / Louisiana / Tornado Warnings in 2024

Tornado Warning 24, NWS New Orleans, LA

June 4, 2024Tangipahoa Parish, Washington Parish, Louisiana; Pike County, Walthall County, Mississippi

NWS New Orleans, LA issued this tornado warning at Jun 4, 2024, 5:18 PM CDT for Tangipahoa Parish, Washington Parish, Louisiana; Pike County, Walthall County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2024, 5:18 PM CDT (22:18 UTC)
Expired
Jun 4, 2024, 5:45 PM CDT
In force
27 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Tangipahoa Parish, LA, Washington Parish, LA, Pike County, MS, Walthall County, MS

The radar

The Hammond radar (KHDC), 61 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 3:03 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2024-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2024-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-457 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

033 
WFUS54 KLIX 042218
TORLIX
LAC105-117-MSC113-147-042245-
/O.NEW.KLIX.TO.W.0024.240604T2218Z-240604T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
518 PM CDT Tue Jun 4 2024

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  North central Tangipahoa Parish in southeastern Louisiana...
  Northwestern Washington Parish in southeastern Louisiana...
  Southwestern Walthall County in southern Mississippi...
  Southeastern Pike County in southern Mississippi...

* Until 545 PM CDT.

* At 518 PM CDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located
  along a line extending from near Magnolia to near Mount Herman,
  moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near...
  Mount Herman around 525 PM CDT.
  Franklinton and Tylertown around 535 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3119 9010 3085 9001 3089 9039 3111 9046
TIME...MOT...LOC 2218Z 271DEG 36KT 3110 9042 3091 9036 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Zeringue
2 follow-up statements
812 
WWUS54 KLIX 042231
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
531 PM CDT Tue Jun 4 2024

LAC105-042241-
/O.CAN.KLIX.TO.W.0024.000000T0000Z-240604T2245Z/
Tangipahoa LA-
531 PM CDT Tue Jun 4 2024

...THE TORNADO WARNING FOR NORTH CENTRAL TANGIPAHOA PARISH IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Louisiana...and southern Mississippi.

&&

LAT...LON 3095 9031 3113 9036 3119 9010 3092 9003
TIME...MOT...LOC 2231Z 271DEG 36KT 3110 9031 3091 9025 

$$

LAC117-MSC113-147-042245-
/O.CON.KLIX.TO.W.0024.000000T0000Z-240604T2245Z/
Washington LA-Walthall MS-Pike MS-
531 PM CDT Tue Jun 4 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHWESTERN WASHINGTON PARISH...SOUTHWESTERN WALTHALL AND
SOUTHEASTERN PIKE COUNTIES...

At 531 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located along a
line extending from 9 miles southeast of Magnolia to near Mount
Herman, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These dangerous storms will be near...
  Tylertown around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3095 9031 3113 9036 3119 9010 3092 9003
TIME...MOT...LOC 2231Z 271DEG 36KT 3110 9031 3091 9025 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Zeringue
101 
WWUS54 KLIX 042237
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
537 PM CDT Tue Jun 4 2024

LAC117-MSC113-042247-
/O.CAN.KLIX.TO.W.0024.000000T0000Z-240604T2245Z/
Washington LA-Pike MS-
537 PM CDT Tue Jun 4 2024

...THE TORNADO WARNING FOR NORTHWESTERN WASHINGTON PARISH IN
SOUTHEASTERN LOUISIANA AND SOUTHEASTERN PIKE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Louisiana...and southern Mississippi.

&&

LAT...LON 3100 9005 3100 9020 3101 9020 3116 9023
      3119 9010
TIME...MOT...LOC 2237Z 264DEG 43KT 3116 9017 3097 9011 

$$

MSC147-042245-
/O.CON.KLIX.TO.W.0024.000000T0000Z-240604T2245Z/
Walthall MS-
537 PM CDT Tue Jun 4 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHWESTERN WALTHALL COUNTY...

At 537 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located along a
line extending from near Tylertown to 8 miles north of Franklinton,
moving east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These dangerous storms will be near...
  Tylertown around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3100 9005 3100 9020 3101 9020 3116 9023
      3119 9010
TIME...MOT...LOC 2237Z 264DEG 43KT 3116 9017 3097 9011 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Zeringue

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jun 4, 3:57 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 4, 3:57 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
357 PM CDT Tue Jun 4 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(This evening through Wednesday night)
Issued at 338 PM CDT Tue Jun 4 2024

Upper ridging near both the Atlantic and Pacific coasts this
afternoon with shortwaves over the middle and lower Mississippi
River Valley and a second over the Great Plains.

A complex of thunderstorms was moving into the area from the
northwest at press time and necessitated the issuance of a Severe
Thunderstorm Watch until 8 PM CDT across much of the northern half
of the CWA with the primary threat of damaging winds. Will
eventually see the current complex weaken with the loss of surface
heating. Ahead of the storms, temperatures ranged from the mid 80s
to lower 90s across the area with dew points generally in the mid
70s.

As has been the case for several days, the main concerns will be
with thunderstorm potential. As long as we continue in
northwesterly upper flow, each shortwave moving toward the upper
trough position will trigger a thunderstorm complex to our
northwest at some point. The complex then moves southeastward
toward the local area and eventually weakens as it outruns the
best thermodynamic support. Global and convection allowing models
have struggled to model these complexes both in spatial and
temporal details. Seemingly over the last several days, the ECMWF
operational model and longer range runs of the HRRR have performed
a bit better than most of the other models. The NBM certainly
gives these solutions some credence and will keep those numbers,
and in the case of this evening, bump them up somewhat, at least
through 02z or so. Once things stabilize behind the convection,
rain chances should diminish quickly for the remainder of the
night.

The ECMWF and HRRR both signal another complex during the day
tomorrow, and will not go with a dry forecast like the GFS and NAM
would indicate. Still will see temperatures get into the 90s
before convection gets going again, and won't depart from the NBM
temperature numbers tomorrow/tomorrow night.

&&

.LONG TERM...
(Thursday through Monday night)
Issued at 338 PM CDT Tue Jun 4 2024

Troughing will be exiting the area to the east by Thursday morning,
leaving a remnant boundary behind. The most likely area for the
boundary seems to be in the northern portions of the area. Areas
south of the boundary will see enhanced heating due to compressional
warming. We will still have quality moisture on Thursday with PW
around 1.9-2 inches where the boundary lays up. So, with the
heating, moisture and trigger, expect storms to develop in the
vicinity of the best surface convergence where the boundary lays up
in the area.

Drier mid-level air looks to filter into the area Friday, decreasing
rain chances while keeping the boundary somewhere in the area.
Scattered showers and storms are still possible Friday, but the
coverage will be less than Thursday due to the drier air filtering
in.

The boundary looks to become diffuse by the weekend, so that will
lead to a lack of low-level trigger for convection. With quality
moisture still in the area with PW around 1.6-1.8 inches, expect a
more summer-time isolated convective regimes Saturday and Sunday.
Medium-range guidance differs significantly beyond the weekend with
a potential front at the beginning of next week. The spatial and
temporal aspect of the front seems very uncertain at this time, but
that is not surprising given it is about a week out.

&&

.AVIATION...
(18Z TAFS)
Issued at 1255 PM CDT Tue Jun 4 2024

Main question for aviation interests is convective development.
While TSRA are still well back toward KSHV, there's been quite a
bit of SHRA development in advance of that in the past 30-60, so
we may need additional amendments to add thunder in the next few
hours. Cloud bases generally between FL025 and FL035, but direct
impacts could produce MVFR ceilings and IFR visibilities. Most
convection should dissipate by 01z Wednesday. Potential for MVFR
to IFR ceilings prior to sunrise Wednesday. Based on the last few
days, certainly won't rule out an additional round of convection
on Wednesday.

&&

.MARINE...
Issued at 338 PM CDT Tue Jun 4 2024

Main marine concern will be the thunderstorm threat over the next
several days. Outside of thunderstorm wind potential, we'll have
the usual evening increase in winds to near 15 knots before they
subside again. Otherwise, no major marine issues anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  90  71  89 /  40  50  40  40
BTR  75  94  76  94 /  30  40  20  50
ASD  75  93  76  93 /  30  30  30  50
MSY  77  92  78  92 /  30  30  20  60
GPT  77  90  76  91 /  30  30  30  50
PQL  74  92  75  92 /  20  20  30  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

SHORT TERM...RW
LONG TERM....JZ
AVIATION...RW
MARINE...RW

In the hours before

Special weather statement, Jun 4, 2:46 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service New Orleans LA
246 PM CDT Tue Jun 4 2024

MSZ068-042030-
Wilkinson MS-
246 PM CDT Tue Jun 4 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL WILKINSON
COUNTY THROUGH 330 PM CDT
...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm near
Black Hawk, or 18 miles northeast of Simmesport, moving northeast at
25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Adams and Dolorosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3114 9122 3107 9157 3112 9162 3124 9156
      3124 9154 3122 9153 3123 9149 3126 9148
      3128 9149 3129 9147 3132 9146 3132 9142
      3134 9136 3134 9134
TIME...MOT...LOC 1945Z 242DEG 21KT 3114 9157

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Zeringue
Special weather statement, Jun 4, 3:46 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service New Orleans LA
346 PM CDT Tue Jun 4 2024

LAZ034>036-MSZ068-069-042115-
East Feliciana LA-Pointe Coupee LA-West Feliciana LA-Wilkinson MS-
Amite MS-
346 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WEST FELICIANA,
POINTE COUPEE AND NORTHWESTERN EAST FELICIANA PARISHES, WILKINSON AND
AMITE COUNTIES THROUGH 415 PM CDT
...

At 346 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garden City to near Fort Adams to near
Grand Prairie. Movement was southeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Roads, Jackson, St. Francisville, Liberty, Centreville, Livonia,
Woodville, Gloster, Fordoche, Morganza, Wilson, Norwood, Wakefield,
Spillman, Batchelor, Lettsworth, Fort Adams, Dolorosa, Lottie, and
Crosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Louisiana...and southern Mississippi.

&&

LAT...LON 3132 9112 3135 9083 3125 9055 3049 9159
      3050 9175 3071 9173 3086 9182 3097 9181
      3104 9172 3104 9165 3097 9166 3104 9156
      3113 9163 3124 9156 3122 9151 3124 9148
      3128 9149 3132 9146 3137 9123
TIME...MOT...LOC 2046Z 303DEG 34KT 3135 9108 3103 9157 3065 9213

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

95/DM

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:07 AM CDTSpecial Weather StatementLIXWest Feliciana53 min
Jun 4, 3:46 PM CDTSpecial Weather StatementLIXPointe Coupee, West Feliciana29 min
Jun 4, 3:56 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Pointe Coupee, West Baton Rouge, West Feliciana49 min
Jun 4, 4:34 PM CDTSevere Thunderstorm WarningLIXAscension, East Baton Rouge, East Feliciana, Livingston, Pointe Coupee, Saint Helena and 2 more41 min
Jun 4, 5:04 PM CDTTornado WarningLIXSaint Helena, Tangipahoa41 min
Jun 4, 5:24 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena, Saint Tammany, Tangipahoa and 1 more51 min
Jun 4, 5:26 PM CDTTornado WarningLIXSaint Tammany, Tangipahoa, Washington34 min
Jun 4, 5:36 PM CDTSpecial Marine WarningLIX84 min
Jun 4, 5:50 PM CDTSpecial Weather StatementLIXAssumption, Orleans, Saint Charles, Saint James, Saint John the Baptist40 min
Jun 4, 6:11 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington49 min
Jun 4, 6:22 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Saint Bernard23 min
Jun 4, 6:37 PM CDTSpecial Weather StatementLIXLafourche, Saint Charles38 min
Jun 4, 6:44 PM CDTSpecial Marine WarningLIX91 min
Jun 4, 6:49 PM CDTSpecial Weather StatementLIXOrleans26 min
Jun 4, 2:46 PM CDTSpecial Weather StatementLIXWilkinson44 min
Jun 4, 2:57 PM CDTSevere Thunderstorm WarningLIXWilkinson30 min
Jun 4, 4:11 PM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson34 min
Jun 4, 5:05 PM CDTTornado WarningLIXAmite, Pike25 min
Jun 4, 6:31 PM CDTTornado WarningLIXHancock, Pearl River18 min

Nearby

Tornado Warnings in Louisiana, 2024Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.